Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Des Moines, IA

June 11, 2018Calhoun County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2018, 8:27 PM CDT for Calhoun County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 8:27 PM CDT (01:27 UTC)
Expired
Jun 11, 2018, 8:59 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Calhoun County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:35 PM CDTHAIL 12 W Rockwell City, IALARGEST HAILSTONES WERE QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WUUS53 KDMX 120127
SVRDMX
IAC025-120215-
/O.NEW.KDMX.SV.W.0142.180612T0127Z-180612T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
827 PM CDT MON JUN 11 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Calhoun County in west central Iowa...

* Until 915 PM CDT.

* At 827 PM CDT, a severe thunderstorm was located near Lake City, or
  7 miles southwest of Rockwell City, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Rockwell City, Lake City, Manson, North Twin Lake, South Twin Lake,
  Pomeroy, Twin Lakes, Knierim, Jolley, Yetter, Twin Lakes State Park
  and Rockwell City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
and west central Iowa.

LAT...LON 4256 9466 4256 9456 4241 9440 4225 9479
      4231 9486 4238 9486
TIME...MOT...LOC 0127Z 230DEG 22KT 4234 9475 

HAIL...1.00IN
WIND...<50MPH
 
$$

Ansorge
1 follow-up statement
677 
WWUS53 KDMX 120159
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
859 PM CDT MON JUN 11 2018

IAC025-120209-
/O.CAN.KDMX.SV.W.0142.000000T0000Z-180612T0215Z/
Calhoun IA-
859 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALHOUN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
and west central Iowa.

LAT...LON 4256 9466 4256 9456 4241 9440 4225 9479
      4231 9486 4238 9486
TIME...MOT...LOC 0158Z 230DEG 22KT 4247 9454 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Mon Jun 11 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 336 PM CDT Mon Jun 11 2018

Strong to severe thunderstorm development along with very heavy
rain were the main focus of the forecast today into this evening
across the western portion of the CWA. Leaned toward a blend of
the latest HRRR/ESRL HRRR and RAP for timing of convection into
the western edges of the CWA this afternoon into tonight.

A warm front extended south-southeast from a surface low in
southeast SD before extending more eastern over far southern Iowa
with a sharp cold front cutting south across eastern Nebraska into
Kansas will be the focus of severe weather later today. A few
storms continue to fester along the warm front from around
Atlantic to Winterset, but remain sub-severe attm.

In the warm sector over southwest to western Iowa, very moist and
unstable atmosphere as surface temps in the lower 90s and surface
dew points in the lower 70s across this area. OAX 19z observed
special sounding indicating a classic loaded gun sounding with a
decent hodograph suggestion plenty of speed and direction shear in
the lower levels. LCL heights range from around 500-1000m, steep
low to mid-level lapse rates, very high surface based CAPE, and
significant effective helicity ranging as high as 200 m2/s2 along
and southwest of the warm front in southern Iowa. The helicity,
along with high sigtor and supercell parameters, increases
through the rest of the afternoon.

Timing of severe convection into the CWA looks to be late in the
day, more likely past 22z to 23z in the far west to southwest and
possibly even later. Only concern is if current weak convection
along the warm front releases an outflow boundary providing
another trigger mechanism for storms to develop. The instability
gradient follows along with the warm front orientation and any
storms that develop are likely to follow this gradient into the
southern portions of Iowa. Certainly concerned with the tornadic
threat over the far west-central to southwest Iowa as well as the
large hail and damaging wind threat through around 02-03z, but
storms are anticipated to persist into the late evening. The other
potential is very heavy rain with warm layer cloud depths topping
out over 14kft and precipitable water values over 1.50 inches and
weak Corfidi vectors nearly lined up with the storm motion
tonight. Certainly some training is possible late tonight into the
overnight hours as well as the very efficient rain producers
leading to the potential for flash flooding.

.LONG TERM.../Tuesday night through Monday/
Issued at 336 PM CDT Mon Jun 11 2018

Wednesday night into Thursday, a quick moving shortwave will bring
another round of storms with heavy rain by the early morning hours
Thursday.  Certainly looking better potential for heavy rain event
that severe weather potential with the timing of the convection
into the CWA.

Otherwise, the main focus of the extended period was on the hot
and humid weather conditions late this week into the weekend. No
significant change to the ongoing forecast with only a minor tweak
to the maximum temperatures on Friday. With the recent rainfall
and the crops likely in becoming fully mature, the added low level
moisture into the atmosphere is concerning for the heat index
values Friday through Sunday. Each day, heat index values top out
over 100 degrees.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Jun 11 2018

Main aviation concern will be with front moving across the state
with widespread convection this evening. Will see restrictions to
both ceilings and visibilities in and around the thunderstorms
with general MVFR ceilings across much of the area otherwise. Will
continue to see MVFR to IFR ceilings late tonight into Tuesday
morning before some improvement by afternoon as drier air enters
the state from the northwest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Jun 11, 3:55 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Mon Jun 11 2018

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
355 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected to redevelop late this
afternoon into tonight. A few severe storms may occur with large
hail and damaging winds possible along with an isolated tornado.
Heavy rainfall could occur with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ027-028-039-122100-
Butler-Bremer-Black Hawk-
355 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible tonight. A few severe storms
may occur with large hail and damaging winds possible. Heavy
rainfall could occur with any storms.

River Flood Warnings are in effect along the Shell Rock and Cedar
River basins. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningDMXCrawford36 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac35 min
Jun 11, 7:57 PM CDTSevere Thunderstorm WarningDMXTaylor63 min
Jun 11, 8:01 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 11, 8:09 PM CDTSevere Thunderstorm WarningDMXAdams51 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Webster44 min
Jun 11, 8:51 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union54 min
Jun 11, 8:59 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster31 min
Jun 11, 9:14 PM CDTSpecial Weather StatementDMXClarke, Decatur, Ringgold, Union61 min
Jun 11, 9:28 PM CDTSpecial Weather StatementDMXDallas, Polk62 min
Jun 11, 10:03 PM CDTSpecial Weather StatementDMXClarke, Lucas, Wayne57 min
Jun 11, 10:07 PM CDTSpecial Weather StatementDMXJasper, Marion, Polk, Warren53 min
Jun 11, 10:26 PM CDTSpecial Weather StatementDMXStory34 min
Jun 11, 11:04 PM CDTSpecial Weather StatementDMXMahaska, Marion, Monroe, Wapello56 min
Jun 12, 6:44 PM CDTSpecial Weather StatementDMXPocahontas61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.